Washington, 2017Debris Flow and Flooding in Washington, November 23, 2017
November 23, 2017 · NWS OTX · 3 events in 1 county or zone
An Atmospheric River of Pacific moisture was directed into the Cascades of Washington during much of the third week of November. 65 inches of rain and water equivalent wet snow, which melted as the tropical origin moisture brought mild air along with it.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Atmospheric River of Pacific moisture was directed into the Cascades of Washington during much of the third week of November. Holden Village recorded 3.65 inches of rain and water equivalent wet snow, which melted as the tropical origin moisture brought mild air along with it. Stehekin measured 3.57 inches of rain during the previous three days. All of this moisture resulted in minor flooding along the Stehekin River and triggered a debris flow through the village of Holden on Thanksgiving Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 23, 1:52 AM PST, 1 hour 53 minutes earlier.
Area forecast discussion, Nov 23, 1:52 AM PST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
152 AM PST Thu Nov 23 2017
.SYNOPSIS...
Wet and unsettled weather will linger through the week as a
series of storm systems brings several rounds of precipitation to
the region. Snow levels will be quite high through today allowing
motorists to travel over mountain passes on wet pavement. Cooler
and unsettled conditions this weekend will result in lowering
snow levels just as travelers are heading home this weekend. Windy
conditions are expected today across the exposed areas of the
Basin, Palouse, and north into the Spokane-Coeur D'Alene area.
&&
.DISCUSSION...
Today through Saturday morning...Satellite observations are telling
the story this morning. The ridge axis is pushing to the east and
flattening as the upper level low begins to move into the region.
The fire hose (atmospheric river) that has been over the region
will sag south and give one more shot of deep Pacific moisture
today. In addition there is a pretty decent wave running up along
the cold front that will enhance the precipitation across the
region today. The cold front will move across the region this
afternoon and be southeast of the forecast by this evening.
Southwest-west winds will result in rain shadowing off the
Cascades and will keep rain amounts to a minimum for the lower
east slopes and the western basin. For the remainder of the
forecast area we can expect another period of light to moderate
stratiform rain. Rain amounts from one to two tenths will be
possible for the lower elevations outside of the basin and for the
Okanogan Highlands. The Cascades and Panhandle mountains will see
from a half inch to just over an inch through Friday morning.
Precipitation will turn to showers behind the front with the focus
across the Cascades and Panhandle mountains. Snow levels will
lower to 3000-4000 feet across the north and just above 4000 feet
across the south. The mountains will get a chance for some snow
tonight and Friday with the higher Cascades picking up 3-7 inches
of fresh snow and the Panhandle mountains picking up 1-3 inches.
Temperatures today will be 10-20 degrees above normal, before
dropping 10-15 degrees Friday behind the cold front. These temps
will still be on the warm side of normal
Next we look at winds with the cold front this afternoon. Pre-frontal
winds will be on the increase this morning out of the south-
southwest with sustained winds 10-20 mph. As the front moves
through the region winds will increase out of southwest with
sustained winds 20-35 mph with gusts 35-45 mph and locally to 50
mph. These higher winds will be mainly across the Columbia basin,
the Palouse, The West Plains, and the Spokane-Coeur D'Alene
corridor. Ridge top winds will also be very strong with gusts
45-55 mph and locally gusts to 60 mph and more.
* Impacts: A Wind Advisory has been issued for a portion of the
forecast area from 11 AM this morning to 5 PM this afternoon.
Driving on almost any roads will be difficult and especially for
high profile vehicles. Tree damage is likely and downed power
lines will be possible.
* Moderate rain on a deep snow pack will result in significant run
off into area stream and small rivers. Flood watch are currently
in affect of the Stehekin river in the Cascades and for Paradise
Creek near Moscow ID. All small rivers and streams will continue
to have high flows until the temperatures cool down on Friday.
Lastly, be prepared for snow at pass levels in the Cascades. Tobin
Saturday through Sunday: A shortwave disturbance will ride up a
longwave trough of lower pressure in the Gulf of Alaska with a
surface low developing on the Pac NW coastline. Moist isentropic
ascent will increase over the region Saturday evening. The timing
of the precip is slower than previous model runs, but all models
agree on delaying the passage of the warm front. With the surface
low quite a bit offshore, best chances for precip will be across
the northwest portion of the forecast area. Easterly winds will
increase creating downsloping off of the higher terrain in the
Central Panhandle Mtns with the southeast portion of forecast area
likely receiving little to no precip Saturday night. Strong warm
air advection will keep snow levels high with snow mainly limited
to the mountains of eastern WA. Even these mountain locations will
see snow transitioning over to rain as snow levels increase
through the night. Temperatures will likely be quite mild over the
southeast portion of the region with 850 mb temps climbing to
between 11 and 12 Celsius and winds remaining breezy.
There is some question what the precip type will be in the Methow
Valley. The NAM is more aggressive with cold air remaining damned
up into this valley. However, looking at a NAM model sounding at
this location, it shows a layer of low stratus hanging around
through the afternoon. I am not sold that we will see enough cloud
cover to prevent temperatures from warming up in the afternoon,
so I am going with rain and above freezing temperatures up the
Methow Valley. The timing of the cold front is in question. The
00Z GFS is much quicker with a Sunday morning frontal passage,
whereas the 00Z ECMWF continues with the consistent message of
slowing down this weather system. I am leaning more toward the
ECMWF solution with a Sunday afternoon cold front passage. The
cold front will switch winds more westerly with precip likely
across extreme eastern WA and into the ID Panhandle. It also will
result in increased winds. Breezy to windy conditions are
expected, but not as strong as what we have forecasted for
Thanksgiving.
Sunday night through Wednesday: The upper level trough of lower
pressure over the Gulf of Alaska will eject across the region
Sunday night into Monday. Models are consistent with the bulk of
the upper level dynamics now diving further south. So, this will
be a period where temperatures will drop, but it does not look as
wet as previously forecast. Lapse rates will steepen with colder
air moving in aloft. This will mean that the region overall will
be under a more unstable atmosphere and any little ripple that
comes across will have the potential to set up some showers. The
Panhandle will be favored for these shower and should see snow
levels lowering with snow the favored precip type at the passes.
The longer range medium range model guidance is looking a bit more
ridgy by the middle of next week with trend toward drier weather.
/SVH
&&
.AVIATION...
06Z TAFS: Increasing south-southwest boundary layer winds will
occur into Thursday morning ahead of a cold front. Stratus and
fog lingers tonight near the Cascades, Moses Lake area, and
northern valleys. Winds will take awhile to surface at KEAT/KMWH
with IFR conditions forecast through 13-15z and then improving.
LLWS is forecast for most TAF sites ahead of the cold front. Winds
will increase substantially Thursday afternoon especially KGEG
with gusts around 45 kts forecast per mixed layer winds in forecasting
soundings from GFS and NAM models. The gusty winds will begin to
ease after 1-3z as pressure gradients begin to decrease and mixing
potential decreases with the loss of daytime heating. Skies will
clear from west to east behind the cold front. Occasional bands of
rain showers are expected to linger until the cold front passes.
JW
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 58 36 46 32 45 42 / 90 30 10 10 20 50
Coeur d'Alene 57 36 44 32 45 40 / 100 40 10 10 10 60
Pullman 59 37 47 34 49 46 / 100 60 10 0 20 40
Lewiston 62 39 51 36 52 49 / 70 60 10 0 20 20
Colville 54 34 44 32 43 37 / 70 10 20 10 20 80
Sandpoint 52 35 42 30 42 38 / 100 30 20 20 10 80
Kellogg 51 34 41 31 44 41 / 100 70 30 10 10 50
Moses Lake 62 35 50 31 44 41 / 20 0 0 10 20 50
Wenatchee 57 36 48 33 41 35 / 20 10 10 10 40 60
Omak 55 34 45 33 41 35 / 40 10 10 10 20 90
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 11 AM this morning to 5 PM PST this afternoon
for Coeur d'Alene Area-Idaho Palouse.
WA...Wind Advisory from 11 AM this morning to 5 PM PST this afternoon
for Spokane Area-Upper Columbia Basin-Washington Palouse.
&&Hazardous weather outlook, Nov 22, 8:53 PM PST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
853 PM PST Wed Nov 22 2017
IDZ001-004-026-027-WAZ037-038-041>044-240500-
Northern Panhandle-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
853 PM PST Wed Nov 22 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...North Central
Washington and Northeast Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Snow levels will remain high through the end of the week with
valley rain and high elevation snow. Flooding is not anticipated,
but creeks and small streams will likely experience rises in
response to runoff from rain and melting snow.
IDZ002-003-WAZ031>036-240500-
Coeur d'Alene Area-Idaho Palouse-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
853 PM PST Wed Nov 22 2017
This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...Northeast Washington and Southeast
Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Light to moderate rain is possible through Friday. Flooding is
not anticipated, but creeks and small streams will likely
experience rapid rises.
Thanksgiving will be windy. Sustained southwest wind 20 to 30 mph
with gusts to around 50 mph will be possible for Columbia Basin,
the Palouse, The Spokane-Coeur D'Alene area and for the foothills
of Garfield County. Winds this strong will be capable of producing
tree damage and power outages in addition to blowing around light
weight objects.
Flood, Chelan
- When
- November 23, 3:45 AM PST to 8:00 PM PST
- Where
- Chelan County, 6.29 mi NW of Stehekin to 0.75 mi WNW of Stehekin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 48.377, -120.757
The Stehekin River Gage at Stehekin rose above the Flood Stage of 24.0 feet at 3:45 AM PST on November 23rd. The river crested at 25.8 feet at 8:30 AM and dropped back below Flood Stage at 8:00 PM.
Flood, Chelan
- When
- November 23, 3:45 AM PST to 8:00 PM PST
- Where
- Chelan County, 6.29 mi NW of Stehekin to 0.75 mi WNW of Stehekin
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 48.377, -120.757
The Stehekin River reached minor flood on November 23rd. The Stehekin COOP observer reported minor damage to a bridge. Several access roads to private residencies and a camp ground were flooded with minor gravel damage to the road surface.
Debris Flow, Chelan
- When
- November 23, 5:00 AM PST to 12:00 PM PST
- Where
- Chelan County, 0.25 mi NNW of Holder to 0.7 mi S of Holder
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Local Official
- Coordinates
- 48.203, -120.781
The Holden Village Operations Manager reported a debris flow which originated on a nearby avalanche chute due to heavy rain and snow melt, flowing through the town down the main street. Four to 6 inches of mud resulted from this flow. No homes were damaged. Two nearby smaller debris flows were noted but neither of them affected the village.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Florida, November 23, 2017$100,000 · 61 kt wind · 3 events
- High Wind in Montana, November 23 to 24, 201763 kt wind · 24 events
- High Wind in Wyoming, November 23 to 24, 201761 kt wind · 16 events
- High Wind in Wyoming, November 23 to 24, 201795 kt wind · 3 events
- High Wind in Montana, November 23 to 24, 201762 kt wind · 3 events
- Heavy Rain in American Samoa, November 23 to 24, 20172 events
- Waterspout in South Atlantic Coastal Waters, November 23, 20171 event
- High Wind in Wyoming, November 23, 201759 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724141, 724143, 724139.